Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 115, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2005, 4:48 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2005, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 14, 2005, 5:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:53 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 14, 2:53 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 253 PM EDT SUN AUG 14 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... SO FAR NOT MUCH THUNDERSTORM DEVELOPMENT IN THE FORECAST AREA- MOST HAS BEEN FURTHER SOUTH IN THE CAROLINAS. WHATEVER DOES DEVELOP IN THE AREA UNDER THE UPPER RIDGE SHOULD BE DIURNAL...BUT OTHER STORMS FURTHER WEST IN KY/TN MAY HAVE ENOUGH SUPPORT TO KEEP GOING AND MAKE IT INTO THE MOUNTAINS OVERNIGHT...SO I HAVE KEPT A SLIGHT CHC POP AFTER MIDNIGHT. THE QUASI-STATIONARY FRONT WHICH HAS BEEN ACROSS THE OHIO VALLEY THE PAST FEW DAYS WILL MAKE A MOVE SOUTHWARD AS THE UPPER RIDGE OVER THE SOUTHEAST U.S WEAKENS. DESPITE A FRONT APPROACHING AND PLENTIFUL MOISTURE...FLOW IS WEST TO NORTHWEST TOMORROW AND THIS COULD TEND TO SUPPRESS SHOWERS AND THUNDERSTORMS. BEST CHC FOR STROMS SHOULD BE THE WESTERN SLOPES AREAS...SO I LOWERED POPS IN THE EAST AND RAISED IN THE FAR WEST TO NEAR 50 PERCENT. WILL BE A WARM AND MUGGY NIGHT...BUT WITH NOT MUCH RAIN SO FAR THINK FOG WILL BE PATCHY. MONDAY SHOULD BE WARMER THAN THE GFS MOS INDICATES...SO I WENT CLOSER TO THE NAM MOS. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... TYPICAL SUMMER PATTERN IN PLACE ACROSS THE REGION WITH THE HINT OF A COUPLE OF WEAK COLD FRONTS TRYING TO MAKE IT INTO THE AREA. NOT OVERLY CONVINCED EITHER WILL MAKE IT INTO THE AREA...YET ALONE SOUTH OF THE REGION. BUT THEIR PROXIMITY WILL ALLOW FOR BETTER COVERAGE THAN ISOLATED SHOWERS AND STORMS...ESPECIALLY ON TUESDAY AFTERNOON...AND THEN AGAIN ON THURSDAY. HAVE GENERALLY FOLLOWED HPCS WARMER THAN MOS GUIDANCE ON TEMPERATURES. && .AVIATION... SATELLITE SHOWS BUILDING CUMULUS CLOUDS IN THE MOUNTAINS...AND RADAR IS BEGINNING TO PICK UP ISOLATED SHOWERS. STILL LOOKS LIKE THE BEST COVERAGE OF STORMS THIS AFTERNOON/EARLY EVENING WILL BE IN THE PIEDMONT WHERE THERE IS THE BEST LOW LEVEL MOISTURE CONVERGENCE AND GREATEST INTSABILITY. BEST CHANCE FOR A THUNDERSTORM IS DANVILL AIRPORT...BUT STILL NOT A HIGH ENOUIGH CHC TO PUT IN THE TAF. OTHERWISE...LOOK FOR A MOSTLY CLEAR OVERNIGHT...WITH MORE MVFR/IFR FOG DEVELOPING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/DS/JJ
Hazardous weather outlook, Aug 14, 5:06 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 506 AM EDT SUN AUG 14 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-150915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 506 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.